MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 52MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 52MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 10/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr resurfacing system left hip construct had been implanted on (b)(6) 2008, the plaintiff reported pain and lack of mobility.This is a bilateral patient, and a revision surgery of the right hip was performed on (b)(6) 2020 (covered under (b)(4)) due to a metal related pathology.Even though a revision surgery of the left hip has not been performed or scheduled, the contribution of the left hip construct can not be discarded as a contributor of the elevated cobalt and chromium levels in blood of the plaintiff.
 
Additional Manufacturer Narrative
It was reported that the bilateral patient reported pain and a lack of mobility.Elevated levels of cobalt and chromium were recorded.As of today, additional information has been requested for this complaint but has not become available.Left hip revision surgery was not performed, therefore, the devices, used in treatment, remain implanted.Without batch numbers a review of the manufacturing records could not be performed.Should the batch details be received at a later date this task will be reopened and completed.A review of the complaint history for the device was performed using the part number and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints were identified for the part number and the reported/related failure mode.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.A full review could not be performed without batch numbers.A review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.The available medical documents were reviewed.It should be noted the surgical technique indicates ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle.¿ with the information provided the clinical root cause of the reported pain, lack of mobility and elevated ion levels cannot be confirmed and it cannot be concluded that reported events were associated with a mal-performance of the implant.It is also noted that preoperative metal ion levels were reportedly within the normal reference range.The patient impact beyond the pain cannot be determined.Based on the information provided we cannot further investigate the complaint our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.

Brand Name
ACETLR CUP HAP 52MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17060633
Report Number3005975929-2023-00093
Device Sequence Number8738981
Product Code NXT
UDI-Device Identifier03596010502575
UDI-Public3596010502575
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 07/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74120152
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2023
Supplement Date Received by Manufacturer07/04/2023
Initial Report FDA Received Date06/05/2023
Supplement Report FDA Received Date07/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745 & Z-2746
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexFemale